[Skip to Content]
[Skip to Content Landing]
Article
March 1995

Retinal Hemorrhage as a Consequence of Epidural Steroid Injection

Author Affiliations

From Halifax Eye Associates, Daytona Beach, Fla (Dr Kushner), and Central Florida Retinal Consultants, Orlando, Fla (Dr Olson). Neither author has any financial interest in any product mentioned in the article.

Arch Ophthalmol. 1995;113(3):309-313. doi:10.1001/archopht.1995.01100030065023
Abstract

Objective:  To report that retinal hemorrhage is an important but uncommon complication of epidural steroid injection, a procedure frequently employed to alleviate chronic back pain.

Design:  Patients who complained of visual field defects or blurred vision after receiving the injection received complete eye examinations, including fundus photography and fluorescein angiography. They were then followed up as their clinical situation dictated.

Setting:  Patients were examined in an outpatient setting in our offices.

Patients:  Between 1989 and 1992, five eyes of four female patients ranging in age from 35 to 81 years were evaluated and followed up.

Results:  Examination and photographic documentation showed that these eyes had retinal hemorrhages, often distributed in a petaloid pattern, which resulted in transient loss of vision from 6 weeks to 6 months.

Conclusions:  Retinal hemorrhage is an uncommon but significant and previously unemphasized complication of epidural steroid injection for chronic back pain. This procedure should be carefully considered, particularly in one-eyed patients and those with bleeding problems, and patients should be fully informed that this can happen despite appropriate care and technique.

×